Cutaneous reactions to heparin therapy: when are they caused by heparin allergy?

Main Article Content

Giuliana Zisa
Francesca Riccobono
Maurizio Galimberti *
(*) Corresponding Author:
Maurizio Galimberti | maurizio.galimberti@maggioreosp.novara.it

Abstract

Introduction: Little is known about the incidence and causes of heparin-induced skin lesions. The most commonly reported causes are delayed-type hypersensitivity reactions. We describe 3 patients who were referred to our staff between March and October 2009 for suspected heparin allergies. All were scheduled to undergo major surgery (cardiovascular or orthopedic).
Materials and methods: All 3 patients reported the development of itchy, erythematous rashes a few days after the subcutaneous administration of heparin (nadroparin calcium in cases 1 and 2, unspecified in case 3). Each of them underwent a diagnostic work-up for heparin allergy, which included prick and intradermal tests with commonly used heparins and patch testing with undiluted heparins and disinfectants.
Results: Patch tests with disinfectants were negative in all 3 cases. In case 2, all allergological tests were negative. In cases 1 and 3, delayed positivity emerged for nadroparin calcium and at least one other heparin tested. Intravenous and/or subcutaneous provocation testing was done with an alternative heparin which produced negative results in skin tests (heparin sodium in case 1, pentasaccharide fondaparinux in case 3). In both cases the alternative drug was tolerated. After our evaluation, all 3 patients underwent surgery with no heparin-related complications.
Discussion: The presenting clinical features in these 3 cases provided no information on which reactions were likely to be allergic: all 3 patients presented with similar local delayed reaction. The allergic reactions were identified only after cutaneous testing.

Downloads month by month

Downloads

Download data is not yet available.

Article Details